My father is 86 years old. He is a hypertension patient and on Metosartan 25 mg, Ecospirin 75, and Nexpro. For prostrate, he is on Maxvoid 4 mg for the past 10 days. He is complaining that while passing urine there is an urge and sometimes he passes stool. On medical advice, he took Imodium four tablets for two days and Ofloxin 200 mg for five days but still the problem continues. Please advice.
Welcome you to icliniq.com.
I can understand you must be very concerned about your father's health. Well I have reviewed his medical history, which he has been taking for hypertension, prostate, and recent use of antibiotics and Imodium. So typical symptom you mention that whenever he urges to pass urine, stools passes by itself which is suggestive of stool incontinence-means loss of control stools.
With his age, it is possible that he has weak anal sphincter. The anal sphincter is a muscle around the anus which contracts and control the stool output. In older age, it become weak and lack sustained contraction hence get loosened. With every attempt to pass urine, which increases abdominal pressure, would also lead to evacuation of stools. This stool incontinence because of loose sphincter at times perceived as diarrhea, however, it is not actual diarrhea. For diarrhea, once has to have stool volume more than 200 ml/24 hour, and significant change in consistency of stools like watery stools, or greenish unformed stools containing food particles. If none of these signs which are suggestive of diarrhea I suggest you to stop Ofloxacin if given for perceived diarrhea.
The drug he has been taking for prostate also causes external anal sphincter and hence partly contribute to his stool incontinence. I want to know if he is feeling mucus (thick jelly like material) in stools, blood in stools or rectal pain, or repeated visits to toilet when nothing comes out? This information is important to rule out any inflammatory process beside loose anal sphincter. I suggest you few investigation for stool studies, which will tell if he has active infection of bowel and if present can be treated with antibiotics then.
For treatment he can take Imodium, two tablets thrice daily for two more days. Excessive use of this medication would cause constipation and can worsen patient discomfort. I want you to help him learn pelvic muscle strengthening exercises. There are many youtube videos available to learn how to do pelvic floor strengthening exercises while sitting on a common chair.
Lastly biofeedback therapy which is a computerized software which help him to control his anal sphincter while passing urine or otherwise. This treatment is offered at physiotherapy department of a hospital.
Avoid excessive fibers and modify liquids (1 to 1.5 liter maximum) intake in a day. This would reduce the overall bulk of stools formation in the bowel and hence decreased stool output. Stop or reduce alcohol intake if taking. This also causes diarrhea and loose sphincter controls.
I hope this helps.
Stool incontinence secondary to age with loose sphincter, plus drug side effect.Investigations to be done:
Digital rectal examination (performed by gastroenterologist in person). Norectal manometry (not usually required if digital rectal examination is suggestive of the diagnosis). Stool detail report. Stool fecal calprotecin and
stool for occult blood. Stool for ova and parasites. Stool for fat globules and reducing substance. Complete blood count.
Stool incontinence secondary to older age and drug-related.Regarding follow up:
Follow up to disclose other parts of history as mentioned above. Otherwise follow above regimen and see me in one week time after investigation.
Was this answer helpful?|
Query: Hi doctor, My daughter has been experiencing some stomach ache since two hours. She went to the toilet and had loose stool, not exactly watery but loose. She is also complaining of vomiting feeling. Can I give her Eldopar? Is any antibiotic required for stomach infection? I have given her 5 mL of On... Read Full »
Query: Hello doctor,There is slight bleeding after anal sex. I had a drop-by-drop bleeding the next morning after passing stool. Read Full »
Ask your health query to a doctor online?Ask a Medical Gastroenterologist Now